Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 30, NWS Cheyenne, WY

November 2, 20224 counties in Wyoming; 7 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Nov 2, 2022, 1:47 AM MDT for 4 counties in Wyoming; 7 counties in Nebraska. It took effect at Nov 2, 2022, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2022, 1:47 AM MDT (07:47 UTC)
In effect from
Nov 2, 2022, 12:00 PM MDT
Expired
Nov 2, 2022, 5:29 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3585 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS85 KCYS 020747
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
147 AM MDT Wed Nov 2 2022

...RED FLAG WARNING IN EFFECT FOR TODAY NOON TO 6 PM FOR GUSTY 
WINDS AND LOW HUMIDITY...

NEZ434>436-WYZ417-418-432-433-030000-
/O.UPG.KCYS.FW.A.0026.221102T1800Z-221103T0000Z/
/O.NEW.KCYS.FW.W.0030.221102T1800Z-221103T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
147 AM MDT Wed Nov 2 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 6 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 417...418 and 432 through
  436. 

* WIND...Southwest 15 to 25 mph with gusts up to 35 mph. 

* HUMIDITY...Minimum 12 to 15 percent this afternoon.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
392 
WWUS85 KCYS 021922
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
122 PM MDT Wed Nov 2 2022

...RED FLAG WARNING IN EFFECT FOR TODAY NOON TO 6 PM FOR GUSTY
WINDS AND LOW HUMIDITY...

NEZ434>436-WYZ417-418-432-433-030000-
/O.CON.KCYS.FW.W.0030.000000T0000Z-221103T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
122 PM MDT Wed Nov 2 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WEST WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire weather zones 417...418 and 432 through 
  436. 

* WIND...Southwest 15 to 25 mph with gusts around 30 mph.

* HUMIDITY...Minimum 12 to 17 percent this afternoon.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
192 
WWUS85 KCYS 022329
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
529 PM MDT Wed Nov 2 2022

NEZ434>436-WYZ417-418-432-433-030030-
/O.CAN.KCYS.FW.W.0030.000000T0000Z-221103T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
529 PM MDT Wed Nov 2 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 417, 418,
432, 433, 434, 435, AND 436...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Nov 1, 5:35 PM MDT, 8 hours 12 minutes earlier.

Area forecast discussion, Nov 1, 5:35 PM MDT, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Tue Nov 1 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 315 PM MDT Tue Nov 1 2022

Pleasant weather continues this afternoon with temperatures in the
60s along and west of the I-25 corridor, and in the 70s further
east into western Nebraska. Increasing mid to high cloud cover
tonight will keep overnight lows generally in the 30s and 40s,
with a few locations furthest south and east dropping to around
freezing or a few degrees below. Current Visible Satellite loop
shows lenticular clouds developing on the lee side of each
mountain range, hinting towards some stronger winds aloft or just
off the surface. High Wind Warning across Carbon County looks good
tonight and Wednesday. NBM 4.1 and high resolution models are in
good agreement showing a good potential for strong southwest winds
over 55 MPH from Muddy Gap over towards Elk Mountain and areas
south of Saratoga. This isn't a typical gap wind event and appears
more driven by mountain wave activity and decent low level
pressure gradients oriented from south to north. Morning boundary
layer mixing near mountain wave activity might also prolong
locally strong gusty winds into midday Wednesday. Otherwise,
another mild day Wednesday for areas along and east of the I-25
corridor although it will be noticeably more windy in the
afternoon. Further west, the combination of midlevel clouds and
lowering 700mb temperatures will result in high temperatures
closer to normal around Rawlins and possibly Laramie.

Recent pleasant autumn weather comes to an end Wednesday night
with models showing the Pacific storm system, currently moving
onshore this afternoon across Washington/Oregon, moving eastward
across the Great Basin Region and into the Front Range late
Wednesday night. Expect snow/rain mix to quickly develop around
midnight across western Carbon County. Any rain will change over
to snow early Thursday morning as the precipitation spreads
eastward towards the I-25 corridor. Could see some winter weather
impacts as early as 1200 to 300 AM. Will likely need a Winter
Weather Advisory for the mountains over the next 24 hours for 6 to
12 inches of snowfall through Thursday night (see below for more
details).

.LONG TERM...(Thursday through Tuesday)
Issued at 214 PM MDT Tue Nov 1 2022

An abrupt end to pleasant conditions and mild fall temperatures is
just around the corner with a major pattern change which will lead
to colder temperatures, snow, and high winds.

A deep, potent upper-level trough will dig south from the Pacific
Northwest on Thursday, carrying a cold front and the region's next
chance for snow. 700 mb temperatures drop drastically from positive
temperatures on Wednesday, to about -10C by Thursday evening behind
the front. These cold temperatures should lead to widespread
snowfall across the CWA by the evening hours, if not earlier.
Southwesterly upslope flow for both the Sierra Madre and Snowy
Ranges will support Advisory level snowfall totals between Wednesday
night and Friday morning. Good frontogenetical forcing could also
lead to some decent snowfall amounts for the lower elevations/plains
with periods of light to moderate snow possible. Snow will likely be
done Friday morning, as skies clear throughout the day.

Next weather concern comes Friday afternoon into early Sunday
morning with a widespread high wind event looking more likely due to
passing shortwaves and a jet overhead. Pressure and height gradients
begin to increase Friday afternoon with 850 mb CAG-CPR height
gradients maxing out at over 80m on Saturday. GFS 700 mb winds look
to exceed 70 kts over the wind prone area of Arlington/Elk
Mountain, Bordeaux and the Interstate-80 summit in the south
Laramie Range. Could easily see wind gusts between 65 and 75 mph
for the wind prone areas. High winds will likely bleed out into
other areas. Could see high winds across most of southeast Wyoming
as strong subsidence looks to exist throughout the event. May
even seen high winds in Nebraska for places like Scottsbluff and
Kimball. For areas outside of the wind prones, gusts of 50 to 60
mph seem probable. Light snow showers are possible during this
time with the the passing shortwaves. This, combined with the
recent snow from Thursday's storm and the wind, could lead to
periods of blowing snow and poor visibility.

Sunday through Monday will be cool with unimpactful weather
expected. Weak, fast moving disturbances will continue to move
through the prevailing 500 mb flow. At best, a few snow showers with
breezy conditions are expected. Next chance for some better
precipitation looks to potentially be Tuesday night as another deep
trough drops out of the Pacific Northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM MDT Tue Nov 1 2022

Strong jet energy will continue to build into southeast Wyoming
during the next 24 hrs ahead of the amplifying trof in the
Pacific northwest. Some of this jet energy will get translated to
the boundary layer tonight across KRWL and KLAR where the low
level shear could approach 50kts by daybreak. These strong winds
will most likely breach the surface at KRWL by midnight. Not as
confident about this occurring at KLAR, but it will not take long
for those stronger winds to mix down at KLAR Wednesday morning.
Otherwise, winds speeds will remain below 25kts elsewhere on
Wednesday with VFR conditions expected.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Tue Nov 1 2022

Breezy and dry conditions will continue through Wednesday
afternoon. Current Red Flag Warning across east central Wyoming
and the far northern Nebraska Panhandle is struggling to reach
criteria this afternoon with only a few more hours left before
winds decrease and humidities start to recover. With this in mind,
kept the Fire Weather Watch for Wednesday going for now due to
lower than average confidence. Even with a combination of 75th
percentile NBM high temperatures and 10th percentile dewpoints on
Wednesday, struggled to get anything more than elevated criteria
for 3 hours across the eastern zones. Much colder weather is
expected Thursday and Friday with a good chance for accumulating
snow across the whole forecast area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MDT this evening for WYZ417-418.

     Fire Weather Watch Wednesday afternoon for WYZ417-418-432-433.

     High Wind Warning from 9 PM this evening to 6 PM MDT Wednesday
     for WYZ104-109.

     High Wind Warning from 1 AM to 6 PM MDT Wednesday for WYZ110-113.

     High Wind Warning from 9 AM to 6 PM MDT Wednesday for WYZ111.

NE...Red Flag Warning until 6 PM MDT this evening for NEZ434.

     Fire Weather Watch Wednesday afternoon for NEZ434>436.

&&

SHORT TERM...TJT
LONG TERM...SF
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 1, 4:29 AM MDT, 21 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
429 AM MDT Tue Nov 1 2022

WYZ103-105-106-112-114>117-021030-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
429 AM MDT Tue Nov 1 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds possible tonight into Wednesday with gusts up to 50
mph possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A trend toward colder and wetter weather is forecast Wednesday
night through Friday. Several inches of snow will be possible for
the mountains. Lower elevations will see minor snow accumulations,
potentially on just grassy surfaces.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-WYZ118-119-021030-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
Central Laramie County-East Laramie County-
429 AM MDT Tue Nov 1 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near critical fire weather conditions are expected today due to
gusty winds and low afternoon humidities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

More widespread gusty winds and low humidity likely Wednesday for
most areas. A Fire Weather Watch from noon to 6 PM is in effect
for parts of the area. Outdoor burning is not advised.

A trend toward colder and wetter weather is forecast Thursday through
Friday. Light snow accumulations will be possible.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109>111-113-021030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-
429 AM MDT Tue Nov 1 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds with gusts to 65 mph likely tonight into Wednesday
afternoon for much of Carbon County. Especially for southeast
Wyoming wind-prone locations including Arlington and Elk
Mountain. High Wind Warnings are in effect beginning Tuesday
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A trend toward colder and wetter weather is forecast Wednesday
night through Friday. Several inches of snow will be possible for
the mountains.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-107-108-021030-
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
429 AM MDT Tue Nov 1 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning has been issued for this afternoon due to
critical levels of low humidity and gusty winds up to 35mph. See
the latest Red Flag Warning Statement for further details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Elevated to near critical fire weather conditions are possible on
Wednesday due to gusty winds and low afternoon humidities. A Fire
Weather Watch is in effect for Wednesday from noon until 6PM.

A trend toward colder and wetter weather is forecast Thursday
through Friday. Light snow will be possible from a dusting up to
an inch on grassy surfaces.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 1:52 AM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Laramie, Platte52 hr

Nearby

Red Flag Warnings in Nebraska, 2022Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.